Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 613, NWS Norman, OK

December 26, 201812 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Dec 26, 2018, 7:55 PM CST for 12 counties in Oklahoma. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 26, 2018, 7:55 PM CST (01:55 UTC)
Expired
Dec 26, 2018, 8:45 PM CST
In force
50 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Canadian County, OK, Cleveland County, OK, Garvin County, OK, Grady County, OK, Lincoln County, OK, Logan County, OK, McClain County, OK, Murray County, OK, Oklahoma County, OK, Pontotoc County, OK, Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 15 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 26, 7:58 PM CSTTSTM WND GST 60Pauls Valley, OK
Dec 26, 8:01 PM CSTTSTM WND GST 627 Sw Oklahoma City, OKASOS MEASUREMENT. CORRECTED POSITION
Dec 26, 8:01 PM CSTTSTM WND GST 62Oklahoma City, OKASOS MEASUREMENT
Dec 26, 8:17 PM CSTTSTM WND DMG1 Ssw Stratford, OKEM REPORTS A TRAILER WITH THE ROOF PEELED BACK AND BARN DAMAGE.
Dec 26, 8:24 PM CSTTSTM WND DMGPurcell, OKPOWER OUTAGES REPORTED IN SOUTH PURCELL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 26, 5:06 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 497 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
497 m²/s²
0-3 km storm-relative helicity
683 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WUUS54 KOUN 270155
SVROUN
OKC017-027-049-051-081-083-087-099-109-123-125-133-270245-
/O.NEW.KOUN.SV.W.0613.181227T0155Z-181227T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
755 PM CST WED DEC 26 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Eastern Garvin County in southern Oklahoma...
  Northeastern Grady County in central Oklahoma...
  Southwestern Seminole County in east central Oklahoma...
  Oklahoma County in central Oklahoma...
  Southwestern Lincoln County in central Oklahoma...
  Cleveland County in central Oklahoma...
  Northwestern Pontotoc County in east central Oklahoma...
  Southeastern Logan County in central Oklahoma...
  Northwestern Murray County in southern Oklahoma...
  Southeastern Canadian County in central Oklahoma...
  Pottawatomie County in central Oklahoma...
  McClain County in central Oklahoma...

* Until 845 PM CST.

* At 755 PM CST, severe thunderstorms were located along a line
  extending from near Oklahoma City to 4 miles south of Washington to
  4 miles southwest of Wynnewood, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oklahoma City, Norman, southeastern Edmond, Moore, Midwest City,
  Shawnee, Del City, Ada, Newcastle, Blanchard, Tecumseh, Pauls
  Valley, Purcell, Bethany, Mustang, Choctaw, Warr Acres, Noble,
  Tuttle and Harrah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3581 9707 3544 9682 3483 9653 3449 9723
      3496 9752 3540 9781
TIME...MOT...LOC 0155Z 229DEG 53KT 3537 9772 3500 9747 3460 9722 

HAIL...<.75IN
WIND...60MPH
 
$$

30
2 follow-up statements
481 
WWUS54 KOUN 270230
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
830 PM CST WED DEC 26 2018

OKC017-051-083-099-270240-
/O.CAN.KOUN.SV.W.0613.000000T0000Z-181227T0245Z/
Grady OK-Logan OK-Murray OK-Canadian OK-
830 PM CST WED DEC 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRADY...
SOUTHEASTERN LOGAN...NORTHWESTERN MURRAY AND SOUTHEASTERN CANADIAN
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3464 9693 3464 9697 3507 9734 3554 9754
      3572 9719 3572 9714 3575 9714 3579 9707
      3543 9682 3483 9653
TIME...MOT...LOC 0230Z 216DEG 40KT 3565 9727 3531 9713 3486 9678 

$$

OKC027-049-081-087-109-123-125-133-270245-
/O.CON.KOUN.SV.W.0613.000000T0000Z-181227T0245Z/
Garvin OK-Seminole OK-Oklahoma OK-Lincoln OK-Cleveland OK-
Pontotoc OK-Pottawatomie OK-McClain OK-
830 PM CST WED DEC 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR NORTHEASTERN GARVIN...SOUTHWESTERN SEMINOLE...EASTERN OKLAHOMA...
SOUTHWESTERN LINCOLN...CLEVELAND...NORTHWESTERN PONTOTOC...
POTTAWATOMIE AND SOUTHEASTERN MCCLAIN COUNTIES...

At 830 PM CST, severe thunderstorms were located along a line
extending from near Edmond to 3 miles north of Pink to 6 miles west
of Byng, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oklahoma City, Norman, southeastern Edmond, Moore, Midwest City,
Shawnee, Del City, Ada, Tecumseh, Choctaw, Noble, Harrah,
Slaughterville, McLoud, Spencer, Nichols Hills, Jones, Nicoma Park,
Pink and Stratford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3464 9693 3464 9697 3507 9734 3554 9754
      3572 9719 3572 9714 3575 9714 3579 9707
      3543 9682 3483 9653
TIME...MOT...LOC 0230Z 216DEG 40KT 3565 9727 3531 9713 3486 9678 

HAIL...<.75IN
WIND...60MPH
 
$$

30
049 
WWUS54 KOUN 270241
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
841 PM CST WED DEC 26 2018

OKC027-049-081-087-109-123-125-133-270250-
/O.EXP.KOUN.SV.W.0613.000000T0000Z-181227T0245Z/
Garvin OK-Seminole OK-Oklahoma OK-Lincoln OK-Cleveland OK-
Pontotoc OK-Pottawatomie OK-McClain OK-
841 PM CST WED DEC 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARVIN...
SOUTHWESTERN SEMINOLE...EASTERN OKLAHOMA...SOUTHWESTERN LINCOLN...
CLEVELAND...NORTHWESTERN PONTOTOC...POTTAWATOMIE AND SOUTHEASTERN
MCCLAIN COUNTIES WILL EXPIRE AT 845 PM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with these thunderstorms from near Shawnee 
north through eastern Oklahoma county.

LAT...LON 3464 9693 3464 9697 3507 9734 3554 9754
      3572 9719 3572 9714 3575 9714 3579 9707
      3543 9682 3483 9653
TIME...MOT...LOC 0240Z 263DEG 38KT 3574 9715 3542 9711 3516 9705 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 4:38 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 26, 4:38 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
438 PM CST Wed Dec 26 2018

.DISCUSSION...
The December 27-28 00 UTC TAF discussion for KOKC, KOUN, KSPS,
KLAW, KCSM, KWWR, and KPNC follows:

&&

.AVIATION...
Visibility and/or ceiling restrictions are expected to persist
the next few hours before improving from west to east as a line of
showers and thunderstorms move across the area this evening.

The line of thunderstorms will have the potential for gusty and
chaotic winds. Behind this line of thunderstorms, a transition to
VFR conditions is expected.

Stratus may wrap back around across west central and northwest
Oklahoma tomorrow morning into the afternoon. There is a chance
the stratus may impact terminals as far south as KOKC/KOUN.

Otherwise, winds will become gusty and veer to the west and then
northwest during the day tomorrow.

Mahale

&&

.PREV DISCUSSION... /issued 318 PM CST Wed Dec 26 2018/

DISCUSSION...
A large storm system will bring widespread rain, some heavy, and
scattered thunderstorms to Oklahoma and north Texas this evening,
ending late tonight (after midnight) in our southeastern
counties.

Short-term models are in good agreement that a line of
thunderstorms will develop over west Texas (roughly where there is
currently the appearance of a developing line), then move swiftly
east across our forecast area late this afternoon into this
evening. Prior to the arrival (and subsequent departure) of this
line, prolonged moderate to heavy rainfall will result in a few
areas of localized flooding. The flooding risk will mainly be
across south-central and central Oklahoma, along with immediately-
surrounding areas.

After the departure of the rain overnight, there will be a few
hours of clearing, followed by some cloud cover as the upper low
moves across northwest Oklahoma and Kansas. We can't rule out a
few showers in northwest Oklahoma, but the probability of
measurable precipitation is quite low.

Another upper-level system approaches Oklahoma and vicinity
Friday night and Saturday. This system may generate some snow
across much of Oklahoma, although with limited moisture and a
weakening upper-level circulation, amounts should be light. We
will, of course, need to keep an eye on this system in case
anything significant changes.

Other than the precipitation, the next seven days will generally
feature below-average temperatures, which will be a noticable
change compared to the recent mild weather.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  47  51  27  39 / 100   0   0   0
Hobart OK         40  49  26  40 / 100   0   0   0
Wichita Falls TX  46  54  30  43 / 100   0   0   0
Gage OK           33  42  21  36 /  90  10   0   0
Ponca City OK     48  52  25  38 / 100  10   0   0
Durant OK         52  61  32  46 / 100   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/10/10
Hazardous weather outlook, Dec 26, 11:23 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1123 AM CST Wed Dec 26 2018

OKZ004>048-050>052-TXZ083>090-271730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1123 AM CST Wed Dec 26 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Strong to severe storms are possible across portions of western,
central, and southern Oklahoma, and all of western north Texas
this afternoon and evening.

Location...
The Slight Risk is along and south of a line from Hollis and
Mangum, to Lawton and Duncan, to Ardmore and Durant Oklahoma. This
includes all of western north Texas. A Marginal Risk is north of
the slight risk and south of a line from Woodward and Kingfisher,
to Guthrie and Chandler Oklahoma. This includes the Oklahoma City
Metro, Clinton, and Ada.

Timing...
The most likely time for severe storms will be from 2 pm to
Midnight, but some strong to marginally severe storms are possible
through early afternoon.

Impacts...
Hail up to the size of quarters.
Wind gusts up to 60 mph.
There is a low potential for a tornado across portions of north
Texas with a very low tornado potential further north across
southern and central Oklahoma.
Locally heavy rainfall and flooding.

Discussion...
Showers and thunderstorms will continue to move across the area
through tonight. Some of the storms through early this afternoon
could become strong to marginally severe with gusty winds, small
hail, and heavy rain the main concerns.

The highest potential for severe storms will be later this
afternoon and this evening across the risk areas. A squall line
could develop and move across the area during this time. Hail and
strong winds will be the main concerns. However, a tornado or two
can not be ruled out. The potential for severe storms will
decrease overnight but thunderstorms will remain possible through
early Thursday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.Heavy Rain...
Locally heavy rainfall will also be a concern across portions of
Oklahoma and north Texas through early Thursday morning. Flooding
could occur in some of these locations, especially in poorly
drained low-lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Winter Weather...
There is a chance of light snow across most of Oklahoma, and
western north Texas early Saturday morning through Saturday
evening. Some locations across western and northwestern Oklahoma
could receive one to two inches of snowfall accumulation.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Dec 26, 6:30 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     WICHITA FALLS           33.89N 98.51W
12/26/2018  M64 MPH          WICHITA            TX   ASOS

            ASOS MEASUREMENT

&&

ZWINK
Local storm report, Dec 26, 6:35 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     WICHITA FALLS           33.89N 98.51W
12/26/2018                   WICHITA            TX   TRAINED SPOTTER

            POWER OUTAGES ACROSS LARGE PORTIONS OF NORTHERN WICHITA
            FALLS

&&

ZWINK
Local storm report, Dec 26, 6:37 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     HOBART                  35.03N 99.09W
12/26/2018  M69 MPH          KIOWA              OK   ASOS

            ASOS MEASUREMENT

&&

ZWINK
Local storm report, Dec 26, 6:55 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     LAWTON                  34.60N 98.42W
12/26/2018                   COMANCHE           OK   BROADCAST MEDIA

            POWER OUTAGES ON THE WEST SIDE OF LAWTON

&&

ZWINK
Local storm report, Dec 26, 7:13 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     4 SE LAWTON             34.56N 98.37W
12/26/2018  M62 MPH          COMANCHE           OK   AMATEUR RADIO

            MEASURED AT SE 60TH AND WOODLAWN IN SE LAWTON

&&

ZWINK
Special weather statement, Dec 26, 7:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
717 PM CST WED DEC 26 2018

OKZ015>018-023-024-027-270145-
Grady OK-Kingfisher OK-Canadian OK-Dewey OK-Caddo OK-Custer OK-
Blaine OK-
717 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...southwestern
Kingfisher...western Canadian...southeastern Dewey...central Caddo...
northeastern Custer and southern Blaine Counties Until 745 PM CST....

AT 716 PM CST, strong thunderstorms were along a line extending from
near Thomas to 3 miles northwest of Lookeba to near Anadarko, moving
northeast at 50 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3600 9833 3560 9792 3524 9787 3498 9841
      3536 9855 3576 9886
TIME...MOT...LOC 0116Z 246DEG 42KT 3574 9872 3541 9840 3508 9828

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 6:23 PM CSTSevere Thunderstorm WarningOUNBeckham, Caddo, Comanche, Custer, Dewey, Greer and 5 more52 min
Dec 26, 6:38 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Jefferson, Stephens and 1 more52 min
Dec 26, 7:17 PM CSTSpecial Weather StatementOUNBlaine, Caddo, Canadian28 min
Dec 26, 7:25 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Carter, Garvin, Grady, Jefferson and 4 more35 min
Dec 26, 7:58 PM CSTSpecial Weather StatementOUNGarfield, Kingfisher, Logan32 min
Dec 26, 8:00 PM CSTSpecial Weather StatementOUNCarter, Johnston, Love, Marshall, Murray, Pontotoc30 min
Dec 26, 8:19 PM CSTAreal Flood AdvisoryOUNCleveland116 min
Dec 26, 8:40 PM CSTSevere Thunderstorm WarningOUNCoal, Hughes, Johnston, Pontotoc, Pottawatomie, Seminole50 min
Dec 26, 9:01 PM CSTSpecial Weather StatementOUNLincoln, Payne29 min
Dec 26, 9:32 PM CSTSevere Thunderstorm WarningOUNHughes31 min
Dec 26, 9:41 PM CSTRiver Flood WarningOUNGrady3 hr
Dec 27, 1:02 AM CSTRiver Flood WarningOUNAtoka64 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.